Alert archive / Wyoming / Red Flag Warnings in 2025
Red Flag Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Jun 26, 2025, 12:43 PM MDT for Natrona County, Wyoming. It took effect at Jun 27, 2025, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2025, 12:43 PM MDT (18:43 UTC)
- In effect from
- Jun 27, 2025, 12:00 PM MDT
- Expired
- Jun 27, 2025, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Riverton, WY
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2656 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
663 WWUS85 KRIW 261843 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 1243 PM MDT Thu Jun 26 2025 WYZ280-271245- /O.UPG.KRIW.FW.A.0002.250627T1800Z-250628T0300Z/ /O.NEW.KRIW.FW.W.0002.250627T1800Z-250628T0300Z/ Natrona County/Casper BLM- 1243 PM MDT Thu Jun 26 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect from noon to 9 PM MDT Friday. * IMPACTS: Low Humidities...Warm Temperatures...and Gusty Winds could cause erratic fire behavior. * AFFECTED AREA: In Central WY...Fire Weather Zone 280. * COUNTIES AFFECTED: In Central WY...Natrona. * WIND: West 10 to 20 mph with gusts up to 35 mph. * HUMIDITY: As low as 9 percent. * TEMPERATURES: Highs between 90 and 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
2 follow-up statements
245 WWUS85 KRIW 270659 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 1259 AM MDT Fri Jun 27 2025 WYZ280-280300- /O.CON.KRIW.FW.W.0002.250627T1800Z-250628T0300Z/ Natrona County/Casper BLM- 1259 AM MDT Fri Jun 27 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty Winds could cause erratic fire behavior. * AFFECTED AREA: In Central WY...Fire Weather Zone 280. * COUNTIES AFFECTED: In Central WY...Natrona. * WIND: West 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 9 percent. * TEMPERATURES: Highs between 90 and 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
900 WWUS85 KRIW 280254 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 854 PM MDT Fri Jun 27 2025 WYZ280-280400- /O.EXP.KRIW.FW.W.0002.000000T0000Z-250628T0300Z/ Natrona County/Casper BLM- 854 PM MDT Fri Jun 27 2025 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR NATRONA COUNTY... Wind speeds have been steadily decreasing, which will continue this evening into tonight. The overall threat of critical fire weather conditions has ended, but elevated fire weather conditions will persist for a few more hours. As such, the Warning will be allowed to expire. $$ http://weather.gov/riverton
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jun 26, 11:07 AM MDT, 1 hour 36 minutes earlier. Its key messages:
- Warmer and drier today with only isolated thunderstorms in northern Wyoming. Elevated fire weather is likely in central and southern Wyoming.
- Elevated to critical fire weather is likely for much of the area on Friday afternoon.
- Above normal temperatures are expected to continue through the weekend into early next week.
Area forecast discussion, Jun 26, 11:07 AM MDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1107 AM MDT Thu Jun 26 2025 .KEY MESSAGES... - Warmer and drier today with only isolated thunderstorms in northern Wyoming. Elevated fire weather is likely in central and southern Wyoming. - Elevated to critical fire weather is likely for much of the area on Friday afternoon. - Above normal temperatures are expected to continue through the weekend into early next week. && .DISCUSSION... Issued at 249 AM MDT Thu Jun 26 2025 June is typically the most active month for severe weather (hail, tornadoes) etc in western and central Wyoming and the past month is no exception. Eventually, we begin to transition into a drier time when fire weather concerns become the main concern and while we are not completely there yet, we have begun the slow transition. Flat ridging will dominate the weather through around Saturday. This typically means flow will be mainly from the west and southwest, and will bring warmer temperatures. We will see a period of above normal temperature through the weekend. Areas in our warmer locations, like Greybull and Worland, will see highs climb back close to the 90s today with 80s widespread across most of the lower elevations. We could still see a few thunderstorms today, mainly across the northern mountains and adjacent foothills as a shortwave brushes by to the north. The atmosphere is much drier today though. This is the first day in a while that precipitable water values are below the 50th percentile. This means coverage will be isolated (at most a 1 out of 5 chance). However, it also means dewpoint depressions will be large so any thunderstorm or shower that forms could have strong wind gusts of 40-50 mph. As for fire weather concerns, humidity will be low, falling below 15 percent in many lower elevation locations (especially across central and southern portions). Wind should remain on the light to moderate side, so critical fire weather is not expected. Concerns do increase on Friday though. Another shortwave will move by to the north. Again, isolated storms (a 1 out of 6 chance) will be possible in the northwest but this is the main concern. The pressure gradient will be a bit tighter. In addition, a jet streak moving across Montana will put Wyoming in the right front quadrant of the jet, enhancing downward momentum of 20 to 30 knot 700 millibar winds. Increased southwest flow will also bring a hot day, with fairly widespread highs in the low to mid 90s. Humidity will be very low as well, falling into the single digits at this time. Additionally, fuels have turned critical in a few locations. One of these locations is Natrona County, and this is also one of our windier locations. With this, we have hoisted a Fire Weather Watch for Friday afternoon and evening. Other locations could have elevated to critical fire weather, but less wind or fuels not being critical should prevent more widespread watches. On Saturday, we have a few more questions. We thought about going two days on the Watch, but have held off for now. For one, the best jet forcing moves a bit further north, reducing downward momentum. The result is wind should be a bit lighter. In addition, most guidance shows a bit more moisture moving in, raising dewpoints anywhere from 5 to 10 degrees, making things more borderline. The increased moisture and with what forcing we have from the right rear quadrant of the jet, thunderstorm chances may increase a bit, but the chance is still only around 1 out of 4. A somewhat stronger wave and associated weak cold front will swing through the area on Sunday, taking the edge off of the heat. It will also increase chances for showers and storms in eastern portions of the area, where surface easterly flow may provide convective initiation, mainly in Johnson and Natrona Counties. Ridging then builds northward for early next week, resulting in above normal temperatures again. Most convection these days should be in the mountains and adjacent foothills, but any spot generally only has a 1 in 4 chance of a shower or thunderstorm. Another wave may bring increased showers and storms for Wednesday, but timing this far out is uncertain. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1105 AM MDT Thu Jun 26 2025 VFR flight conditions prevail the entire TAF period at all terminals with afternoon CU development and increasing mid-level clouds. Westerly winds increase between 19-22Z at all west of the Divide terminals and KCPR with gusts around 20kts. Gusty winds diminish around sunset. Winds less than 10kts are forecast at all other terminals. Isolated showers and thunderstorms are possible across western and northern Wyoming between 21Z-04Z. Confidence is highest (30%) in a shower and/or thunderstorm at KCOD and this is reflected as a PROB30 group. Confidence is too low (20%) in a shower and/or thunderstorm at KJAC and KWRL so there is no mention is TAF at this time. A thunderstorm could produce gusty outflows around 30kts. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .FIRE WEATHER... Issued at 249 AM MDT Thu Jun 26 2025 Elevated fire weather is possible this afternoon with humidity falling below 15 percent across much of the southern half of the area. Wind should remain light to moderate though. On Friday, stronger wind, combined with low humidity, will lead to the likelihood of elevated to critical fire weather across much of the area. A Fire Weather Watch has been issued for zone 280 as a result. && .RIW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening for WYZ280. && DISCUSSION...Hattings AVIATION...Gerhardt FIRE WEATHER...
Hazardous weather outlook, Jun 26, 2:57 AM MDT, 9 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 257 AM MDT Thu Jun 26 2025 WYZ001>020-022>030-271300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 257 AM MDT Thu Jun 26 2025 ...Fire Weather Watch for the lower elevations of Natrona County Friday afternoon and evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Elevated fire weather possible across much of central and southern Wyoming. Isolated afternoon showers and thunderstorms in northern Wyoming, some with strong wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday...Elevated to critical fire weather likely across much of the area in the afternoon and evening. Saturday...Elevated fire weather likely for much of the area. Isolated afternoon showers and thunderstorms. Sunday through Wednesday...Isolated showers and thunderstorms possible each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 12:52 AM MDT | Fire Weather Watch | RIW | Natrona | 12 hr |
Nearby
Red Flag Warnings in Wyoming, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.